Vermont, 2009Tornado and Hail in Vermont, July 16, 2009
July 16, 2009 · NWS BTV · 17 events in 6 counties and zones
On July 16th, a strong upper atmospheric area of low pressure was located north of the Great Lakes in south central Canada. In addition, a significant mid-level shortwave and associated surface low moved across the eastern Great Lakes, while a warm front and subsequent cold front swept across northern New York and Vermont during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $199,000
- Crop damage
- $115,000
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 16th, a strong upper atmospheric area of low pressure was located north of the Great Lakes in south central Canada. In addition, a significant mid-level shortwave and associated surface low moved across the eastern Great Lakes, while a warm front and subsequent cold front swept across northern New York and Vermont during the afternoon and evening.
Numerous thunderstorms developed and moved across Vermont, in a moderate to strong unstable atmosphere during the afternoon and evening. In addition there were a few super-cell thunderstorms that produced very large hail, up to 3.3 inches in diameter in Westford (Chittenden county) with numerous reports of damage to vehicles, homes, crop and livestock and a brief EF-0 tornado along the Williamstown-Chelsea town line (Orange county).
The measured 3.3 inch diameter hail in Westford, also had a circumference of 6.8 inches and has been determined by the State Climate Extremes Committee as the largest recorded hail stone in Vermont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 16, 2:47 PM EST, 58 minutes earlier.
Area forecast discussion, Jul 16, 2:47 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
347 PM EDT THU JUL 16 2009
SEVERE THUNDERSTORM WATCH NUMBER 587 WILL CONTINUE ACROSS NORTHERN
ADIRONDACKS...SAINT LAWRENCE AND CHAMPLAIN VALLEYS UNTIL 8 PM
THIS EVENING....AND HAS BEEN EXTENDED TO COVER ALL OF NORTHERN AND
CENTRAL VERMONT.
.SYNOPSIS...
A DEEP UPPER LEVEL TROUGH WILL CONTINUE ACROSS THE CENTRAL GREAT
LAKES THROUGH THIS UPCOMING WEEKEND. THIS WILL PROVIDE THE NORTH
COUNTRY WITH UNSETTLED WEATHER AND BELOW NORMAL TEMPERATURES THROUGH
THE UPCOMING WEEKEND. THE BEST CHANCE FOR WIDESPREAD RAINFALL WILL
BE FRIDAY NIGHT INTO SATURDAY MORNING...WITH SOME CLEARING EXPECTED
ON SATURDAY AFTERNOON. TEMPERATURES WILL CONTINUE TO BE BELOW NORMAL
FOR DAYTIME HIGHS AND NEAR NORMAL FOR OVERNIGHT LOWS THROUGH THE
UPCOMING WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 340 PM EDT THURSDAY...REST OF THIS AFTERNOON MESOSCALE
DISCUSSION: CRNT RADAR SHOWS AREAL COVERAGE/INTENSITY OF STORMS
INCREASING ACRS THE SLV AND NORTHERN DACKS...STILL JUST BELOW SVR
LIMITS. RADAR SHOWS STRONGEST STORMS ACRS CENTRAL NY ATTM...WITH
SOME ORGANIZATION AND SUPER CELL CHARACTERISTICS. HAVING A HARD TO
TIME FINDING WHY STORMS ARE MORE ROBUST ACRS CENTRAL NY AND NOT
ACRS NORTHERN NY ATTM. LAPS SOUNDINGS SHOW CAPE PROFILES OF 2000
TO 2500 J/KG...VERY SIMILAR TEMP AND MOISTURE PROFILES.
MEANWHILE...AT THE SFC LLVL BOUNDARY IS JUST ENTERING SLV ATTM
WITH SOME CONVERGENCE NOTED...WHICH SHOULD ENHANCE LLVL LIFT.
OTHERWISE...FEEL COOLER THAN NORMAL LAKE ONTARIO WATER TEMPS AND
SOUTHWEST FLW INTO PART OF SLV IS INHIBITING ROBUST DEVELOPMENT
ATTM. HOWEVER...AS STORMS MOVE ACRS THE DACKS AND INTO THE
CPV...EXPECT OVERALL COVERAGE/INTENSITY TO INCREASE. LAPS AND RUC
DATA SHOWS SFC BASED CAPES AROUND 2000 J/KG ASSOCIATED WITH TEMPS
IN THE L80S AND SFC DWPTS IN THE MID 60S AT BTV. THIS COMBINED
WITH ENHANCED 0-1KM SHEAR FROM SOUTHERLY FLW VEERING QUICKLY TO
THE SOUTHWEST AT 85H WL HELP IN DEVELOPING ORGANIZED STORMS WITH
SOME ROTATION. FURTHERMORE...LATEST RUC AND LAPS 0-3KM VGP SHOWS
AXIS OF 0.25 TO 0.35 DEVELOPING ACROSS THE CENTRAL/SOUTHERN CPV
BTWN 20Z-22Z. THIS INDICATES GOOD SHEAR AND CAPE PARAMETERS WL BE
PRESENT. WL CONT TO MONITOR RADAR THIS AFTN...BUT STILL THINK
LARGE DRY LAYER WL LIMIT THE OVERALL AREAL COVERAGE OF CONVECTION.
THE MAIN CHALLENGE TONIGHT WL BE TIMING OF CONVECTION DEPARTING
OUR FA...FOLLOWED BY TEMPS AND FOG FORMATION AFT 04Z. BIG PICTURE
SHOWS WELL DEFINED MID/UPPER LVL TROF ACRS THE NORTHERN GREAT
LAKES...SLOWLY DROPPING SE TWD THE OHIO VALLEY...WITH NUMEROUS
EMBEDDED 5H VORTS. IN ADDITION...HAVE NOTED SEVERAL AREAS OF
NVA/SUBSIDENCE WITHIN THE OVERALL TROF...WHICH WL IMPACT FA
TONIGHT...WITH SOME CLRING SKIES EXPECTED BY 03Z. THIS COMBINED
WITH LIGHT/VARIABLE WINDS AND SATURATED BL CONDITIONS...WL HELP IN
THE DEVELOPMENT OF FOG. WL MENTION FOG AFT 03Z...WITH CHC POPS
ACRS CENTRAL/EASTERN VT ZNS UNTIL 03Z. MEANWHILE...NEXT 5H VORT
AND SPOKE OF ENHANCED 850-500MB MOISTURE APPROACHES WESTERN CWA BY
12Z. WL MENTION SCHC TO LOW CHC POPS FOR THE SLV. WL MENTION TEMPS
CLOSE TO SFC DWPTS TONIGHT...WHICH WL SUPPORT LOWS IN THE L50S
SLK/NEK TO MID/UPPER 50S CPV/SLV.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 340 PM EDT THURSDAY...THE SHORT TERM FCST CHALLENGE FOR FRIDAY
THRU SAT NITE WL BE EVOLUTION/DEVELOPMENT OF MID/UPPER LVL TROF
ACRS THE OHIO VALLEY/CENTRAL GREAT LAKES. STILL PLENTY OF
QUESTIONS WITH REGARDS TO PLACEMENT OF HEAVIEST QPF AXIS FRIDAY
NIGHT AND OVERALL TRACK OF SFC FEATURES. FIRST 5H VORT SWINGS FROM
SW TO NE ACRS OUR CWA BTWN 15Z AND 18Z FRIDAY...WITH SOME
700-500MB MOISTURE AND LIFT NOTES. OVERALL...SFC BASED CAPE VALUES
ARE BTWN 800-1000 J/KG WITH LIS AROUND -2C...WITH SOME MINOR HGHT
FALLS ASSOCIATED WITH APPROACHING TROF. WL MENTION CHC POPS WITH A
FEW STORMS POSSIBLE...ESPECIALLY WHERE THE INSTABILITY IS GREATEST
ACRS CENTRAL/EASTERN VT. BY 00Z SATURDAY ANOTHER STRONGER 5H VORT
AND BETTER DEEP LAYER MOISTURE APPROACH OUR FA. THIS COMBINED WITH
WEAK SFC LOW PRES DEVELOPMENT AND SOME ENHANCED FGEN FORCING/HGHT
FALLS WL HELP TO PRODUCE A WIDESPREAD RAIN EVENT ON FRIDAY NIGHT.
NAM SHOWS FIRST BAND OF MODERATE QPF ACRS THE SLV BY 00Z
SATURDAY...WHILE GFS PLACES FIRST BAND OF MODERATE QPF ACRS THE
DACKS...BOTH MODELS SHOW SECONDARY DEVELOPMENT OF MODERATE TO
HEAVY QPF AXIS FROM CENTRAL/EASTERN VT THRU CENTRAL NEW ENGLAND ON
FRIDAY NIGHT. THE NOSE OF A 30 TO 40 KNOT 85H JET...ALONG WITH
STRONG LLVL MOISTURE CONVERGENCE AND ENHANCED THETE E AXIS ACRS
CENTRAL/EASTERN VT...WOULD PLACE THIS REGION IN THE AREA FOR
FAVORABLE HEAVY RAINFALL. GIVEN... AVAILABLE LIFT AND MODEST
INSTABILITY WL MENTION ISOLATED STORMS POSSIBLE...ESPECIALLY IN
AREAS OF MODERATE TO HEAVY RAINFALL. WL USE A MODEL BLEND FOR
QPF...WHICH SUPPORTS VALUES BTWN 0.75" TO 1.25" ACRS
CENTRAL/EASTERN VT...WITH QPF VALUES BTWN 0.25" AND 0.75" ACRS
CPV/DACKS AND LESS AMOUNTS NEAR SLV. WL MENTION CAT POPS ACRS
EASTERN/CENTRAL VT ZNS...WITH LIKELY ACRS THE CPV/DACKS...AND CHC
POPS FOR SLV ON FRIDAY NIGHT. THE THREAT FOR HEAVY RAINFALL WL
HAVE TO BE WATCHED...ESPECIALLY WITH PWS NEAR 1.75"...WARM CLOUD
LAYER BTWN 3 AND 4KM...AND THE PRESENT OF A LLVL JET OF 30 KNTS.
FURTHERMORE...BOTH NAM/GFS SHOW A DUAL 25H JET ACRS OUR EASTERN
FA...HELPING IN ULVL DIVERGENCE. WL LET LATER SHIFTS DECIDE ON
FLOOD WATCH...AS EVENT BECMGS CLEARER. OTHERWISE...PROGGED 85H
TEMPS BTWN 11-13C ON FRIDAY...SUPPORT HIGHS ONCE AGAIN IN THE
MID/UPPER 70S...WITH LOWS IN THE M50S DACKS TO U50S TO L60S.
BY SATURDAY...BEST 850-500MB MOISTURE AND LIFT WL BE DEPARTING OUR
FA BY 15Z SATURDAY...WITH SOME NVA SUBSIDENCE DEVELOPING. SOUNDINGS
SHOW PLENTY OF LLVL MOISTURE...THEREFORE EXPECT STRATOCU DEVELOPMENT
ON SATURDAY...WITH BEST CHC FOR CLRING ACRS THE CPV/SLV.
MEANWHILE...MID/UPPER LVL TROF APPROACHES OUR WESTERN CWA...ALONG
WITH MORE ENERGY/MOISTURE. THIS COMBINED WITH ASSOCIATED COOL POOL
ALOFT WL HELP IN THE REDEVELOPMENT OF MORE SHOWERS ON SATURDAY
AFTN...WHICH WL CONT TO MENTION CHC POPS. PROGGED 85H TEMPS NEAR
10C...SUPPORT HIGHS IN THE U60S NEK/MTNS TO MID 70S VALLEYS.
SATURDAY NIGHT...PRECIP CHCS WL DECREASE AS LLVL STABILIZE AND BEST
MOISTURE SHIFTS EAST OF OUR CWA. WL MENTION CHC POPS IN THE EVENING
WITH FOG DEVELOPING AFT MIDNIGHT WITH TEMPS IN THE 50S TO NEAR 60
MOST LOCATIONS.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 500 AM EDT THURSDAY...UNSETTLED WX CONTINUES THRU THE
EXTENDED PORTION OF THE FORECAST...AND IT REMAINS DIFFICULT TO
FIND A DAY WHEN NO MENTION OF PCPN IS REQUIRED. UPPER TROUGH
GRADUALLY WEAKENS AS IT LIFTS OUT TO THE NORTHEAST ON SUNDAY. WEAK
RIDGING FOLLOWS FOR SUNDAY NIGHT INTO EARLY MONDAY...BUT THEN
ANOTHER UPPER TROUGH MOVES EAST FROM THE GRTLKS FOR LATER MONDAY
INTO TUESDAY. THIS WILL BE FOLLOWED BY ANOTHER SHRTWV TROUGH
WEDNESDAY. ALSO INDICATIONS THAT WRN ATLC HIGH WILL ATTEMPT TO
BUILD WESTWARD DURING THIS PERIOD...ALLOWING FOR A MORE SOUTHERLY
FLOW ALONG WITH GRADUALLY WARMER TEMPS AND MORE HUMID CONDITIONS.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z THURSDAY...
SCT CONVECTIVE ACTIVITY IS BEGINNING TO INITIATE MAINLY WEST OF
ST. LAWRENCE VALLEY. WITH HIGH TD AND SFC WARMING WE ARE LOOKING
AT SCATTERED THUNDERSTORMS...SOME OF WHICH COULD BE STRONG TO
SEVERE WITH GUSTY WINDS PERIODS OF HEAVY RAIN AND HAIL AS THE
THREATS. DUE TO THE SCATTERED NATURE... HAVE ONLY THUS FAR MENTIONED
VCTS. WILL CERTAINLY MAINTAIN A WATCHFUL EYE TO INCLUDE TS AS
DEVELOPMENT AND TRENDS ALLOW FOR FINE TUNING. ACTIVITY WILL
GENERALLY OCCUR WITHIN THE 19-01Z TIME FRAME. OCCURRING IN THE
18Z- 01Z TIME FRAME. IN THE GENERAL SENSE...LIGHT SOUTH TO
SOUTHWESTERLY
WINDS OCCNL GUSTS IN THE 14-18KT RANGE...HOWEVER AS MENTIONED
ABOVE LOCALLY GUSTY TS WINDS ARE POSSIBLE. HIGHER TD AIR COMBINED
W/WET GROUND/LIGHT WINDS WILL LIKELY LEAD TO FOG FORMATION AT
KSLK/KMPV BTWN 06-12Z...AND PATCHY BR ELSEWHERE. FOG WILL BEGIN
OUTLOOK 18Z THURSDAY THROUGH MONDAY...SHOWERY CONDS CONTINUE WITH
MAINLY VFR CONDS DURING DAYLIGHT HOURS THROUGH THE PERIOD...WITH
SCT BRIEF MVFR CIGS/VSBYS IN HEAVIER SHOWERS/STORMS...ESP ON
FRIDAY NIGHT/SATURDAY. PATCHY BR/FG ALSO A GOOD BET AT FAVORED
SITES DURING OVERNIGHT PERIODS.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...TABER
NEAR TERM...TABER
SHORT TERM...TABER
LONG TERM...RJS
AVIATION...AMF/JMG
Hazardous weather outlook, Jul 16, 12:53 PM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
153 PM EDT THU JUL 16 2009
NYZ026>031-034-035-087-VTZ001-002-005-009-011-016>019-171800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
153 PM EDT THU JUL 16 2009
...SEVERE THUNDERSTORM WATCH 587 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING
WINDS TO 60 MPH OR MORE AND LARGE HAIL. INITIALLY THE GREATEST
THREAT FOR SEVERE THUNDERSTORMS ACROSS THE SAINT LAWRENCE VALLEY
AND ADIRONDACKS IN NEW YORK THOUGH MID AFTERNOON. BY LATE
AFTERNOON THE THREAT AREA WILL SHIFT INTO THE CHAMPLAIN VALLEY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
VTZ003-004-006>008-010-012-171800-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
153 PM EDT THU JUL 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP. SOME OF THE THUNDERSTORMS
LATE THIS AFTERNOON MAY BECOME STRONG...WITH GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Jul 16, 2:54 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
354 PM EDT THU JUL 16 2009
NYZ028-031-034-035-VTZ001-002-005-009-016>018-162045-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN CLINTON NY-
EASTERN ESSEX NY-EASTERN FRANKLIN VT-GRAND ISLE VT-WESTERN ADDISON
VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-
354 PM EDT THU JUL 16 2009
...STRONG THUNDERSTORMS TO AFFECT THE CHAMPLAIN VALLEY THROUGH 500
PM...
AT 350 PM EDT...WEATHER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS IN NORTHERN NEW YORK...FROM NEAR BEEKMANTOWN
SOUTHWARD TO AROUND ELIZABETHTOWN. THESE STORMS WERE MOVING TO THE
EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR SOUTH HERO AROUND 400 PM...WESTPORT
AROUND 415 PM...BURLINGTON AROUND 430 PM AND VERGENNES AROUND 445 PM.
BOATERS ON LAKE CHAMPLAIN SHOULD RETURN TO PORT. PERSONS ACROSS THE
AREA SHOULD MOVE INDOORS AS THE STORMS APPROACH.
LAT...LON 4498 7287 4392 7306 4392 7362 4496 7359
NASH
Local storm report, Jul 16, 3:23 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
423 PM EDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 5 NE OGDENSBURG 44.76N 75.39W
07/16/2009 ST. LAWRENCE NY PUBLIC
TREE LIMBS DOWN IN RED MILLS. ALSO HAIL REPORTED BOUNCING
OFF CARS BUT NO SIZE GIVEN.
&&
CONORLLocal storm report, Jul 16, 3:29 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
429 PM EDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 1 SW PLATTSBURGH 44.69N 73.47W
07/16/2009 E0.25 INCH CLINTON NY AMATEUR RADIO
&&
BROOKETLocal storm report, Jul 16, 3:34 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
434 PM EDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 1 SW PLATTSBURGH 44.69N 73.47W
07/16/2009 E1.00 INCH CLINTON NY AMATEUR RADIO
&&
BROOKETSpecial weather statement, Jul 16, 3:34 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
434 PM EDT THU JUL 16 2009
VTZ005>008-010-017-018-162130-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-LAMOILLE VT-
ORANGE VT-WASHINGTON VT-WESTERN CHITTENDEN VT-
434 PM EDT THU JUL 16 2009
...A STRONG THUNDERSTORM WILL AFFECT ADDISON...CALEDONIA...
CHITTENDEN...LAMOILLE...ORANGE AND WASHINGTON COUNTIES...
AT 434 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WILLISTON...
MOVING EAST AT 30 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR JONESVILLE AROUND 445 PM...BOLTON AROUND 500
PM...WATERBURY CENTER AROUND 515 PM AND PUTNAMVILLE AROUND 530 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM THURSDAY
EVENING FOR NORTHERN NEW YORK AND WESTERN VERMONT.
LAT...LON 4445 7228 4419 7234 4432 7321 4450 7318
LAHIFF
Local storm report, Jul 16, 3:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
435 PM EDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL PLATTSBURGH 44.70N 73.46W
07/16/2009 E0.88 INCH CLINTON NY AMATEUR RADIO
&&
BROOKETEvent by event
12 hail, 3 thunderstorm wind, 1 lightning, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Chittenden
- When
- July 16, 3:45 PM EST
- Where
- Chittenden County, 1.17 mi WSW of (Btv)burlington Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 44.461, -73.170
Several trees and large limbs down across South Burlington, including Hinesburg Road between Williston and Kennedy roads.
Thunderstorm Wind, Chittenden
- When
- July 16, 3:47 PM EST
- Where
- Chittenden County, 1.8 mi SSE of (Btv)burlington Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 44.447, -73.133
Tree downed by thunderstorm winds on Marshall Ave.
Lightning, Chittenden
- When
- July 16, 3:50 PM EST
- Where
- Chittenden County, (Btv)burlington Arpt
- Property damage
- $50,000
- Reported by
- Airplane Pilot
- Coordinates
- 44.470, -73.150
Lightning struck a Jet Blue aircraft at the gate, while embarking passengers. The lightning bolt apparently entered the tail section and traveled along the length of the airplane to the gate ramp. No injuries but visible entrance and exit points on aircraft.
Hail, Chittenden
- When
- July 16, 3:57 PM EST
- Where
- Chittenden County, 0.85 mi NE of Milton
- Measured
- 1.5 in hail
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 44.640, -73.110
Estimated Ping-pong to golf ball size hail reported that dented vehicles, damaged lawn furniture, house siding and local gardens.
Hail, Chittenden
- When
- July 16, 4:05 PM EST to 4:07 PM EST
- Where
- Chittenden County, Westford
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.620, -73.020
Half dollar sized hail reported.
Hail, Chittenden
- When
- July 16, 4:06 PM EST to 4:10 PM EST
- Where
- Chittenden County, 2.02 mi SW of Westford
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 44.600, -73.050
Golf Ball size hail lasted for about 5 minutes with windows broken in house, car vehicles and house siding dented, broken plastic lawn furniture and family garden smashed.
Hail, Chittenden
- When
- July 16, 4:08 PM EST to 4:13 PM EST
- Where
- Chittenden County, 1.05 mi WNW of Westford
- Measured
- 3.3 in hail
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 44.623, -73.041
Several golf ball and larger hail, including a hail stone that measured 3.25 inches in diameter measured by NWS employee. Large hail with reported damage to vehicles, lawn furniture, siding, windows, gardens and crops throughout the Westford vicinity, including local farms, landscaping businesses and apple orchard.
Hail, Chittenden
- When
- July 16, 4:08 PM EST to 4:12 PM EST
- Where
- Chittenden County, 1.93 mi SW of Westford
- Measured
- 2.5 in hail
- Property damage
- $10,000
- Crop damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 44.603, -73.051
Numerous large hail of golf ball to tennis ball size and possibly larger lasting for 3 to 5 minutes. Damage to house windows, vehicles and crops at Down To Earth Landscaping. In addition, at least 40 farm animals (combined chicken and geese) as well as a pig were killed due to fallen hail stones.
Hail, Franklin
- When
- July 16, 4:13 PM EST to 4:15 PM EST
- Where
- Franklin County, 1.74 mi SE of Fairfax Falls
- Measured
- 2 in hail
- Crop damage
- $20,000
- Reported by
- Public
- Coordinates
- 44.653, -72.974
Golf ball to ping-pong size hail reported at Riverberry Farm in Fairfax. Hail caused significant damage to berry and other crops.
Hail, Franklin
- When
- July 16, 4:15 PM EST
- Where
- Franklin County, 1.38 mi SE of Fairfax Falls
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.656, -72.980
Nickel size hail reported.
Hail, Franklin
- When
- July 16, 4:25 PM EST
- Where
- Franklin County, 2.45 mi W of East Fletcher
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.720, -72.880
Quarter size hail reported on Metcalf Pond Road.
Thunderstorm Wind, Addison
- When
- July 16, 5:00 PM EST
- Where
- Addison County, 0.69 mi S of Orwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.790, -73.300
Several trees and branches downed by thunderstorm winds in southern Orwell. Power outages reported as well.
Hail, Orange
- When
- July 16, 6:00 PM EST
- Where
- Orange County, Brookfield
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.050, -72.600
Quarter size hail reported in Brookfield.
Hail, Rutland
- When
- July 16, 6:00 PM EST
- Where
- Rutland County, 0.69 mi S of Chittenden
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.710, -72.950
Nickel size hail reported.
Tornado, Orange
- When
- July 16, 6:05 PM EST to 6:09 PM EST
- Where
- Orange County, 3.38 mi S of Williamstown to 4.25 mi SW of Washington
- Rating
- EF0
- Path length
- 2.71 mi
- Path width
- 425 yd
- Property damage
- $50,000
- Crop damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.071, -72.529
A tornado produced a broken path of damage. The most significant damage occurred to a blown barn roof near the beginning of the track along South Hill Road near Lighthouse Road In Williamstown. The tornado moved southeast and lifted near the|intersection of Stellar and Williamstown Roads in Chelsea.
The majority of the damage was downed softwood trees along the Chelsea/Williamstown Road. The north side of the path had over a hundred trees blown down in a east to west direction. Meanwhile on the south side of the path, dozens of trees were blown in a west to east direction.
Hail, Rutland
- When
- July 16, 6:30 PM EST
- Where
- Rutland County, 2.07 mi S of Killington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.640, -72.770
Quarter size hail reported near Killington Ski Resort.
Hail, Lamoille
- When
- July 16, 7:10 PM EST
- Where
- Lamoille County, 2.81 mi S of Waterville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.640, -72.760
Quarter size hail reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, July 16, 20091 injured · $395,000 · 1.75 in hail · 38 events
- Hail and Damaging Winds in Illinois, July 16, 2009$500,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 16 to 17, 2009$56,000 · 3 in hail · 40 events
- Flash Flooding and Hail in Mississippi, July 16 to 17, 20092 injured · $36,000 · 1 in hail · 21 events
- Flash Flood and Damaging Winds in Louisiana, July 16, 2009$50,000 · 53 kt wind · 20 events
- Hail and Damaging Wind in Nebraska, July 16, 2009$73,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in North Carolina, July 16, 2009$76,000 · 50 kt wind · 7 events
- Flash Flooding in Tennessee, July 16 to 17, 2009$80,000 · 4 events
- Hail and Damaging Winds in Arkansas, July 16, 2009$63,000 · 53 kt wind · 5 events
- Flash Flood and Hail in New York, July 16, 20092.5 in hail · 43 events
- Flash Flooding and Damaging Wind in Illinois, July 16 to 17, 2009$65,000 · 52 kt wind · 3 events
- Damaging Winds in South Carolina, July 16, 2009$21,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173162, 173176, 175855, 173148, 173149, 173160, 173161, 175144, 173197, 173203, 173206, 173164, 173168, 173169, 173191, 173170, 173171.